South Dakota, 2016

Damaging Winds in South Dakota, May 25, 2016

May 25, 2016 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced damaging winds in and near Sioux Falls, in southeast South Dakota, a little before daybreak on May 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in and near Sioux Falls, in southeast South Dakota, a little before daybreak on May 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 2:52 AM CST, 38 minutes earlier.

Area forecast discussion, May 25, 2:52 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
352 AM CDT WED MAY 25 2016

.SHORT TERM...(Today and Tonight)
Issued at 352 AM CDT Wed May 25 2016

Corfidi vectors suggest parallel stratiform MCS across the region
this morning will shift off to the east. Atmosphere behind the MCS
is conditionally unstable, with 2-3K J/kg of surface CAPE
developing.  Cap becomes fairly minimal by late this afternoon, but
still struggling to see how widespread convection could develop with
lack of trigger mechanism across the region.  Would not be surprised
if a storm or two was able to develop solely based on surface
heating, but pinpointing that location is difficult.  The best
chance for this to occur would be across the highway 14 corridor
where the capping inversion is slightly weaker, but can't rule out
any particular location in the forecast area.

If by chance a storm is able to develop, not an overly supportive
environment for tornadoes with weak shear in the low levels;
however, models suggest steep lapse rates of 9.5-10 C/km along and
west of the James River by late afternoon. Therefore, not entirely
possible to rule out a landspout out west with initial development
in the updraft phase. Elsewhere, think that wind and especially hail
will be the primary severe threats. 0-6 km bulk shear vales around
25 knots suggest marginal organization, but think that the large
CAPE values due to the steep lapse rates from 700-500 mb will be of
greater significance.

As for highs today, have lowered highs just a touch with filtered
sunshine expected through much of the day.  This makes breaking the
cap that much more difficult.

As heating dies away tonight, atmosphere becomes capped off making
the instability difficult to realize.  Have kept some 20-30 pops
ahead of a weak boundary working through overnight, but with lack of
any upper level support, am not sure there will be a lot of
convection with the front.

.LONG TERM...(Thursday through Tuesday)
Issued at 352 AM CDT Wed May 25 2016

Thursday should be a warm day with the environment gradually
becoming more unstable with increasing shear. At this time the most
unstable air will likely be south of Interstate 90...with what
appears to be a good potential for about 2000 to 3000 j/kg CAPE and
30 to 40 knots of surface to 6 km shear.

Not a whole lot to say about the Thursday night into Friday night
time frame as much of the time will be spent with showers and
thunderstorms. Low pressure is expected to deepen across Colorado as
low pressure gradually shears out across North Dakota into southern
Canada. These two waves will work to keep the low and mid level
thermal gradient in place which will help provide additional lift
for showers and thunderstorms. While severe weather does not look
likely in the immediate area, a strengthening low level jet and
strong instability will work north towards far southeast South
Dakota and northwest Iowa on Thursday night. This may prove to be
the best chance for severe thunderstorms into the weekend.

In the outer periods (Saturday through Tuesday), an unsettled
weather pattern will continue through the period. Saturday likely to
see the best chance for rain and thunderstorms as low pressure lifts
northeast. A good chance for a dry Sunday in many locations as
subsidence and mid and upper level height rises suggest that
precipitation chances will be lower. Troughiness Monday and Tuesday
will again support the chance for thunderstorms with warm and
relatively humid air expected. overall highs will mainly be in the
70s to lower 80s with lows in the mid 50s to lower 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1036 PM CDT Tue May 24 2016

Convection continues to roll eastward out of western SD/NE late
this evening. This linear system will continue to move towards
Huron shortly after 1am, but isn't expected to arrive in the
Interstate 29 corridor until after 4am. At this point, not
anticipated severe weather to impact the terminals, however
couldn't rule out a brief gust of wind or small hail.

Showers will continue into mid-morning with lowering ceilings,
perhaps into MVFR categories, through mid-day. Afternoon
convection will still be possible late afternoon and early
evening, but confidence on location too low to include a mention
in current TAF.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...08
AVIATION...Dux
Hazardous weather outlook, May 25, 3:18 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 AM CDT WED MAY 25 2016

MNZ071-072-097-SDZ039-040-054>056-061-260930-
LINCOLN MN-LYON MN-PIPESTONE-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-
MCCOOK-
418 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF STORMS WILL MOVE THROUGH THIS MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE. ISOLATED TO SCATTERED THUNDERSTORMS
MAY REDEVELOP LATE THIS AFTERNOON. IF THESE STORMS ARE ABLE TO
DEVELOP, THEY WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 60
MPH AND HAIL TO THE SIZE OF PING PONG BALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO
THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND.
SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
THROUGHOUT THE PERIOD. HOWEVER... SPECIFIC TIMING AND LOCATION OF
THE SEVERE THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038-050-052-053-057>060-063>065-068-069-260930-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-
418 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF STORMS WILL MOVE THROUGH EARLY THIS MORNING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. ISOLATED TO SCATTERED
THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON. IF THESE STORMS
ARE ABLE TO DEVELOP...THEY WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS TO 60 MPH AND HAIL TO THE SIZE OF PING PONG BALLS. WHILE THE
TORNADO THREAT IS LOW...A BRIEF SPIN UP CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING
LATE THURSDAY AFTERNOON. IF THESE STORMS DEVELOP...LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE.

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE
REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE
STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE
PERIOD. HOWEVER... SPECIFIC TIMING AND LOCATION OF THE SEVERE
THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ062-066-067-070-071-260930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-CLAY SD-UNION-
418 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF STORMS WILL MOVE THROUGH THIS MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE. ISOLATED TO SCATTERED THUNDERSTORMS
MAY REDEVELOP LATE THIS AFTERNOON. IF THESE STORMS ARE ABLE TO
DEVELOP...THEY WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 60
MPH AND HAIL TO THE SIZE OF PING PONG BALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING LATE
THURSDAY AFTERNOON. IF THESE STORMS DEVELOP...LARGE HAIL TO THE
SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE.

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO THE
REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND. SEVERE
STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE
PERIOD. HOWEVER... SPECIFIC TIMING AND LOCATION OF THE SEVERE
THREAT IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Minnehaha

When
May 25, 3:30 AM CST
Where
Minnehaha County, 1.23 mi WSW of Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.642, -97.092

Thunderstorm winds caused tree damage, including at least one large branch blown down.

Thunderstorm Wind, Lincoln

When
May 25, 3:32 AM CST
Where
Lincoln County, 2.92 mi WNW of Tea
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.462, -96.886

Thunderstorm winds destroyed two empty grain bins and a storage building, blew windows out of cars, damaged the roof of two buildings, and blew several large branches down.

Thunderstorm Wind, Minnehaha

When
May 25, 3:42 AM CST
Where
Minnehaha County, 2.67 mi SSE of Ellis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.532, -96.818

Thunderstorm winds caused tree damage, including a large tree blown down.

Thunderstorm Wind, Minnehaha

When
May 25, 3:47 AM CST
Where
Minnehaha County, 0.69 mi N of West Sioux Falls
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.580, -96.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633953, 633964, 633965, 633966.